Nevada, 2008

Winter Weather in Nevada, November 3 to 4, 2008

November 3 to 4, 2008 · NWS REV · 1 event in 1 county or zone

A cold front brought early season snowfall to the east-central Sierra and western Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cold front brought early season snowfall to the east-central Sierra and western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 3, 3:55 PM PST, 5 minutes earlier.

Area forecast discussion, Nov 3, 3:55 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
355 PM PST MON NOV 3 2008

.SHORT TERM...
FAST MOVING STORM SYSTEM COMING ONSHORE OVER NORTHERN CA THIS
AFTERNOON. SATELLITE IMAGERY SHOWED A NICE BAROCLINIC LEAF PATTERN
OFF THE OREGON COAST THIS MORNING. THIS FEATURE IS NOW BEING PUSHED
INLAND...DRIVEN BY STRONG JETSTREAM WINDS THAT HAVE TAKEN THE SYSTEM
A LITTLE FARTHER SOUTH THAN INDICATED BY EARLIER MODELS. THIS WILL
RESULT IN SLIGHTLY LOWER SNOW LEVEL FORECASTS AND SOME DECENT
ACCUMULATIONS EVEN AS FAR SOUTH AS THE HIGHER ELEVATIONS OF MONO
COUNTY. ON THE OTHER HAND THE JET IS HELPING TO SHEAR OR SPLIT THIS
SYSTEM TO A SMALL DEGREE WITH SOME ITS ENERGY HEADING SOUTH AND SOME
TO THE EAST.

A COLD FRONT WAS MOVING ACROSS NORTHERN AND CENTRAL CA WITH A GOOD
MOISTURE BAND ALONG AND AHEAD OF IT. GUSTY SOUTH WINDS OUT AHEAD OF
THE FRONT WILL HELP LIMIT THE AMOUNT OF SPILLOVER PRECIPITATION IN
WESTERN NV VALLEYS. THE TIMING OF THE COLD FRONT LOOKS TO BE 9PM TO
MIDNIGHT INTO EXTREME WESTERN NV AND A COUPLE HOURS LATER INTO MONO
COUNTY. THE BEST CHANCE OF AND HEAVIEST PRECIP SHOULD ACCOMPANY THE
FRONT. SNOW ACCUMULATIONS WILL CERTAINLY BE BEST FROM THE LAKE TAHOE
AREA INTO LASSEN COUNTY...WITH LOCAL AMOUNTS AROUND A FOOT POSSIBLE
AT HIGHEST ELEVATIONS WEST OF LAKE TAHOE. WINTER WEATHER ADVISORIES
REMAIN IN EFFECT FOR THOSE AREAS THROUGH 7AM...ALTHOUGH SNOW SHOULD
BE DECREASING AFTER MIDNIGHT. THE STORM WILL HAVE WEAKENED BY THE
TIME IT REACHES MONO COUNTY AND ONLY A FEW INCHES ARE POSSIBLE
THERE...MAINLY ABOVE 7500 FEET.

THE STORM SYSTEM LOSES ITS PUNCH AS IT MOVES INTO EASTERN NV ON
TUESDAY. HEIGHTS RISE OVER CA AND WESTERN NV TUESDAY NIGHT AND
WEDNESDAY AS AN UPPER RIDGE BUILDS OVER THE EASTERN PACIFIC.
TEMPERATURES WILL BE COOL ON TUESDAY AND WEDNESDAY UNDER THE
INFLUENCE OF SURFACE HIGH PRESSURE OVER THE GREAT BASIN. WEAK WARM
ADVECTION RIDING OVER THE UPPER RIDGE WILL BRING A SLIGHT CHANCE OF
LIGHT RAIN OR SNOW TO THE NORTHERN ZONES WEDNESDAY AFTERNOON AND
EVENING. RC

.LONG TERM...THURSDAY THROUGH MONDAY...
EARLY IN THE EXTENDED A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
SWRN CONUS...BRINGING PARTLY CLOUDY SKIES AND DRY CONDITIONS TO THE
KREV CWFA THURSDAY AND FRIDAY.  AFTERNOON TEMPERATURES WILL WARM TO
NEAR 60 DEGREES IN WRN NEVADA VALLEYS BY FRIDAY UNDER THE INFLUENCE
OF WARM AIR ADVECTION.

ON SATURDAY A SHORTWAVE IS PROGGED TO REACH THE PACIFIC NW COAST.
THIS FEATURE WILL FLATTEN THE RIDGE SOMEWHAT...ALLOWING A COLD FRONT
TO MOVE ACROSS NRN CALIFORNIA.  WITH THE RIDGE REMAINING IN PLACE
THE SHORTWAVE SHOULD BE STEERED SE INTO THE CNTRL ROCKIES ON SUNDAY.
IN THE WAKE OF THIS SYSTEM A SECOND STRONGER SHORTWAVE SHOULD MOVE
INTO THE PACIFIC NW ON MONDAY.  A JET MAX ASSOCIATED WITH THIS
FEATURE SHOULD CAUSE THE UPPER TROUGH TO BECOME SLIGHTLY NEGATIVELY
TILTED AND SHOULD PUSH A COLD FRONT INTO NRN CALIFORNIA.  AS A
RESULT WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE ERN SIERRA AND FAR
WRN NEVADA ZONES SATURDAY THROUGH MONDAY.  NWLY FLOW WILL KEEP
DAYTIME HIGHS SLIGHTLY BELOW NORMAL.  OHARA

&&

.AVIATION...
SIGNIFICANT CLOUD COVER AND RAINFALL ARE SPREADING ACROSS NRN
CALIFORNIA AHEAD OF A COLD FRONT THAT IS MOVING IN OFF THE PACIFIC.
TEMPERATURES IN THE SAN JOAQUIN VALLEY WERE IN THE UPPER 60S AT 22Z
WHILE TEMPS IN THE NRN SACRAMENTO VALLEY WERE NEAR 50 DEGREES.
SUSTAINED WINDS OF 15 TO 25 KTS WERE JUST AHEAD OF THE SFC FRONT.

WIND SPEEDS OVER THE NRN AND CNTRL SIERRA NEVADA WILL INCREASE THIS
AFTN AND EVENING AS THE FRONT GETS CLOSER.  WIND GUSTS TO 30 KTS ARE
POSSIBLE AT KTVL AND KTRK THROUGH 06Z.  LIGHT SNOW IS STARTING TO
FALL IN THE TAHOE BASIN AND AT KTRK.  SNOW WILL BECOME HEAVIER BY
00Z WITH VSBYS FALLING TO AOB 1SM BY 04Z AT KTVL AND KTRK.

IN WRN NEVADA LIGHT RAIN WILL MOVE INTO THE AREA BY 00Z.  THE SLY
WIND FLOW AHEAD OF THE COLD FRONT IS NOT CONDUCIVE FOR MUCH
SPILLOVER PRECIP IN WRN NEVADA.  VSBYS SHOULD REMAIN AOA 6SM IN LGT
RAIN AT BOTH KRNO AND KLOL.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 7 AM PST TUESDAY FOR NVZ002.

CA...WINTER WEATHER ADVISORY UNTIL 7 AM PST TUESDAY FOR CAZ071-072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Nov 3, 3:37 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
337 PM PST MON NOV 3 2008

CAZ073-NVZ003-040800-
MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...SPARKS...VERDI...GARDNERVILLE
337 PM PST MON NOV 3 2008

...STRONG GUSTY WINDS AND PERIODS OF LIGHT SNOW TONIGHT...

A STORM SYSTEM FROM THE PACIFIC WILL MOVE INTO NORTHERN CALIFORNIA
AND NEVADA THIS EVENING...SPREADING LIGHT SNOW OVER FAR WESTERN
NEVADA AND EASTERN CALIFORNIA THROUGH TUESDAY MORNING. THIS WILL
IMPACT TRAVELERS ON HIGHWAY 395...ALONG WITH INTERSTATE 80 AND
HIGHWAY 50. PEOPLE TRAVELING UP THE MT ROSE HIGHWAY NEAR
RENO...AND OVER CONWAY SUMMIT ON HIGHWAY 395 IN MONO COUNTY
SHOULD PREPARE FOR WINTER DRIVING CONDITIONS AND CARRY CHAINS.

SOUTH TO SOUTHWEST WINDS WILL GUST TO BETWEEN 40 AND 45 MPH IN THE
VALLEY AREAS OF FAR WESTERN NEVADA AND EASTERN CALIFORNIA THROUGH
TUESDAY MORNING. WIND GUSTS ON THE HIGHER SIERRA RIDGES OF MONO
COUNTY WILL LIKELY REACH 100 MPH TONIGHT. TRAVELERS IN HIGH
PROFILE VEHICLES WILL NEED TO EXERCISE CAUTION AND PREPARE FOR
ENCOUNTERING ERRATIC CROSS WINDS...ESPECIALLY DOWNWIND OF CANYON
OPENINGS.

IN ADDITION TO THE WIND...PERIODS OF RAIN AND SNOW ARE EXPECTED
THROUGH TONIGHT. SNOW LEVELS NEAR RENO AND CARSON CITY WILL START
OFF AROUND 6000 FEET LATE THIS AFTERNOON...DROPPING TO 5000 FEET
BY DAYBREAK TUESDAY MORNING. A COUPLE INCHES OF SNOWFALL IS
EXPECTED ABOVE 5000 FEET...INCLUDING THE FOOTHILLS AROUND RENO.
THE BEST CHANCE OF SNOW IN WESTERN NEVADA IS BETWEEN ROUGHLY 9 PM
TO MIDNIGHT THIS EVENING.

FURTHER SOUTH IN MONO COUNTY...AREAS ALONG THE HIGHWAY 395
CORRIDOR COULD PICK UP A FEW INCHES OF SNOW...WITH AREAS ABOVE
9000 FEET SEEING 4 TO 6 INCHES. THE BEST CHANCES FOR SNOW IN MONO
COUNTY WOULD BE AFTER MIDNIGHT.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO LOCAL MEDIA FOR
UPDATES ON THIS WINTER WEATHER SITUATION. THERE COULD BE SLICK
SPOTS ON ROADS IN THE FOOTHILLS AROUND RENO AND CARSON CITY FOR
THE TUESDAY MORNING COMMUTE.

CS

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Greater Lake Tahoe Area

When
November 3, 4:00 PM PST to November 4, 3:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mount Rose ski area reported 8.0 inches of snowfall since Monday afternoon.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139677.